Alert archive / Iowa / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 193, NWS La Crosse, WI

July 7, 1998Allamakee County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 7, 1998, 3:59 PM CDT for Allamakee County, Iowa. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 7, 1998, 3:59 PM CDT (20:59 UTC)
Expired
Jul 7, 1998, 5:00 PM CDT
In force
61 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Allamakee County, IA

What was reported inside it

TimeReportWhereRemark
Jul 7, 4:25 PM CDTThunderstorm Wind 52Waukon, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.0 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1998-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1998-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2212 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
629 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLSE 072059 RRA
SVRLSE
IAC005-072200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
359 PM CDT TUE JUL 7 1998

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLAMAKEE COUNTY IN NORTHEASTERN IOWA

* UNTIL 500 PM CDT

* AT 359 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES NORTHEAST OF DECORAH...NEAR
  DORCHESTER...> MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HANOVER BY 405 PM
  WAUKON AROUND 425 PM

THE MAIN THREAT FROM THIS STORM IS LARGE HAIL. STAY AWAY FROM
WINDOWS.

NELSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:15 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 7, 2:15 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
215 PM CDT TUE JUL 7 1998

FORECAST CHALLENGE FOR TONIGHT IS TIMING OF EVENING RAINFALL AND
EXTENT OF CLOUD COVER.

AT 18Z...WEAK SURFACE LOW PRESSURE AREA WAS OVER EASTERN IOWA WITH
AN INVERTED TROUGH UP INTO CENTRAL MINNESOTA. DEW POINTS RANGED FROM
LOWER 60S IN CENTRAL WISCONSIN TO MID 70S ACROSS NORTHEAST IOWA...
CLOSER TO FRONT. MEANWHILE TWO DISTINCT SHORT WAVE TROUGHS ROTATING
THROUGH THE REGION...STRONGER ONE ACROSS NORTH CENTRAL MINNESOTA WITH
A WEAKER IMPULSE PUSHING INTO NORTH DAKOTA FROM SOUTHWEST MANITOBA.
ENOUGH LIFT AHEAD OF INITIAL SHORT WAVE TROUGH TO GENERATE BANDS OF
SHOWERS FROM NORTHWEST WISCONSIN INTO SOUTHEAST MINNESOTA. ABUNDANT
LOW LEVEL MOISTURE FEEDING THESE SHOWERS AND DROPPING RAINFALL AMOUNTS
OF OVER 1.50 INCHES IN 40 MINUTES.

ETA MODEL PICKS UP TWO DISTINCT ROTATION CENTERS THE BEST...ALTHOUGH
SHORT TERM MODELS CONTINUE TO HAVE PROBLEMS WITH IMPULSES IN NORTHWEST
FLOW. WATER VAPOR IMAGERY SHOWS MID-LEVEL SPEED MAX AND DRIER AIR
PUSHING INTO THE FORECAST AREA FROM THE WEST...BUT INCREASING WESTERLY
FLOW MAY BE ENOUGH FORCING FOR SOME TRAINING OF CELLS AND MORE EAST-
WEST ORIENTATED LINES LEADING TO SMALL STREAM PROBLEMS THIS EVENING.
ONCE SYSTEM AND ASSOCIATED SURFACE TROUGH PUSHES EAST...THREAT FOR
CONVECTION SHOULD DIE OUT.

WOULD ASSUME BULK OF SHOWER ACTIVITY SHOULD BE GONE FROM MINNESOTA
AND/OR IOWA ZONES BY EARLY EVENING...BUT MAY LINGER IN WISCONSIN
ZONES LONGER. BULK OF CLOUDS SHOULD ALSO DISSIPATE THIS EVENING
AND WITH SUCH WEAK FLOW...AREAS OF FOG ONCE AGAIN POSSIBLE BY
MORNING.

COORD W/GRB..DMX

SHEA

In the hours before

Special weather statement, Jul 7, 12:32 PM CDT, 3 hours 27 minutes before
MNZ079-086>088-094>096-WIZ032-071830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1232 PM CDT TUE JUL 7 1998

...FUNNEL CLOUDS SPOTTED IN SOUTHEAST MINNESOTA...

WEAK SHOWERS HAVE DEVELOPED IN SOUTHEAST MINNESOTA EARLY THIS
AFTERNOON...AND AREA SPOTTERS AND LAW ENFORCEMENT HAVE BEEN
REPORTING FUNNEL CLOUDS ASSOCIATED WITH THEM.

IN THIS TROPICAL ATMOSPHERE...STRANGE CLOUD FORMATIONS...INCLUDING
LOW HANGING CLOUDS ARE POSSIBLE.

JUST IN CASE...IF YOU SPOT A FUNNEL CLOUD APPROACHING THE GROUND...
TAKE COVER OR MOVE INSIDE UNTIL THE SHOWER PASSES. ON RARE OCCASIONS
A FUNNEL CLOUD CAN TOUCH DOWN AND DO DAMAGE.

SHEA
Special weather statement, Jul 7, 12:32 PM CDT, 3 hours 27 minutes before
MNZ079-086>088-094>096-WIZ032-071830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1232 PM CDT TUE JUL 7 1998

...FUNNEL CLOUDS SPOTTED IN SOUTHEAST MINNESOTA...

WEAK SHOWERS HAVE DEVELOPED IN SOUTHEAST MINNESOTA EARLY THIS
AFTERNOON...AND AREA SPOTTERS AND LAW ENFORCEMENT HAVE BEEN
REPORTING FUNNEL CLOUDS ASSOCIATED WITH THEM.

IN THIS TROPICAL ATMOSPHERE...STRANGE CLOUD FORMATIONS...INCLUDING
LOW HANGING CLOUDS ARE POSSIBLE.

JUST IN CASE...IF YOU SPOT A FUNNEL CLOUD APPROACHING THE GROUND...
TAKE COVER OR MOVE INSIDE UNTIL THE SHOWER PASSES. ON RARE OCCASIONS
A FUNNEL CLOUD CAN TOUCH DOWN AND DO DAMAGE.

SHEA
Special weather statement, Jul 7, 2:20 PM CDT, 1 hour 39 minutes before
MNZ079-086>088-094>096-WIZ032-033-072025-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
220 PM CDT TUE JUL 7 1998

...THUNDERSTORMS CONTINUE TO TRACK AGAINST SOUTHEAST MINNESOTA...

AT 215 PM...RADAR SHOWED A CLUSTER OF STRONG THUNDERSTORMS BETWEEN
ROCHESTER AND WINONA...MOVING SOUTHEAST AT 15 MPH.

THESE STORMS WILL DUMP HEAVY RAIN IN THE ST CHARLES...LEWISTON
AND CHATFIELD AREAS BY 4PM. RAINFALL TOTALS COULD APPROACH 2
INCHES IN SOME AREAS DUE TO THE RAINFALL INTENSITY AND SLOW SPEED
OF THE STORMS.

BE ALERT FOR RAPID RISES IN SMALL CREEKS AND STREAMS.

SHEA
Special weather statement, Jul 7, 2:20 PM CDT, 1 hour 39 minutes before
MNZ079-086>088-094>096-WIZ032-033-072025-

SPECIAL WEATHER STATEMENT...CORRECTED FOR HEADLINE
NATIONAL WEATHER SERVICE LA CROSSE WI
220 PM CDT TUE JUL 7 1998

...THUNDERSTORMS CONTINUE TO TRACK ACROSS SOUTHEAST MINNESOTA...

AT 215 PM...RADAR SHOWED A CLUSTER OF STRONG THUNDERSTORMS BETWEEN
ROCHESTER AND WINONA...MOVING SOUTHEAST AT 15 MPH.

THESE STORMS WILL DUMP HEAVY RAIN IN THE ST CHARLES...LEWISTON
AND CHATFIELD AREAS BY 4PM. RAINFALL TOTALS COULD APPROACH 2
INCHES IN SOME AREAS DUE TO THE RAINFALL INTENSITY AND SLOW SPEED
OF THE STORMS.

BE ALERT FOR RAPID RISES IN SMALL CREEKS AND STREAMS.

SHEA
Special weather statement, Jul 7, 2:20 PM CDT, 1 hour 39 minutes before
MNZ079-086>088-094>096-WIZ032-033-072025-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
220 PM CDT TUE JUL 7 1998

...THUNDERSTORMS CONTINUE TO TRACK AGAINST SOUTHEAST MINNESOTA...

AT 215 PM...RADAR SHOWED A CLUSTER OF STRONG THUNDERSTORMS BETWEEN
ROCHESTER AND WINONA...MOVING SOUTHEAST AT 15 MPH.

THESE STORMS WILL DUMP HEAVY RAIN IN THE ST CHARLES...LEWISTON
AND CHATFIELD AREAS BY 4PM. RAINFALL TOTALS COULD APPROACH 2
INCHES IN SOME AREAS DUE TO THE RAINFALL INTENSITY AND SLOW SPEED
OF THE STORMS.

BE ALERT FOR RAPID RISES IN SMALL CREEKS AND STREAMS.

SHEA
Special weather statement, Jul 7, 2:20 PM CDT, 1 hour 39 minutes before
MNZ079-086>088-094>096-WIZ032-033-072025-

SPECIAL WEATHER STATEMENT...CORRECTED FOR HEADLINE
NATIONAL WEATHER SERVICE LA CROSSE WI
220 PM CDT TUE JUL 7 1998

...THUNDERSTORMS CONTINUE TO TRACK ACROSS SOUTHEAST MINNESOTA...

AT 215 PM...RADAR SHOWED A CLUSTER OF STRONG THUNDERSTORMS BETWEEN
ROCHESTER AND WINONA...MOVING SOUTHEAST AT 15 MPH.

THESE STORMS WILL DUMP HEAVY RAIN IN THE ST CHARLES...LEWISTON
AND CHATFIELD AREAS BY 4PM. RAINFALL TOTALS COULD APPROACH 2
INCHES IN SOME AREAS DUE TO THE RAINFALL INTENSITY AND SLOW SPEED
OF THE STORMS.

BE ALERT FOR RAPID RISES IN SMALL CREEKS AND STREAMS.

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 5:02 PM CDTSevere Thunderstorm WarningARXClayton88 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.